Clostridium Difficile Infection
Clostridium difficile is a gram-positive anaerobic bacterium. It most often results in antibiotic-associated diarrhea. Symptoms may range from asymptomatic carrier states to severe pseudomembranous colitis and are caused by the exotoxins produced by the organism. Toxin A is an enterotoxin and toxin B is a cytotoxin.
C. difficile can cause diarrhoea, ranging from a mild disturbance to a very severe illness with ulceration and bleeding from the colon (colitis) and, at worst, perforation of the intestine leading to peritonitis. It can be fatal.
Generally, it is only able to do this when the normal, healthy intestinal bacteria have been killed off by antibiotics. When not held back by the normal bacteria, it multiplies in the intestine and produces two toxins (A and B) that damage the cells lining the intestine. The result is diarrhoea.
Symptoms and Signs
Diagnosis is by identification of the toxin through one of the following acceptable methods:
After withdrawing the causative antibiotic (if possible), symptoms resolve in patients who are mildly symptomatic. This is usually me only treatment needed. In more severe cases, metronidazole 250 mg should be given orally, four times a day or 500 mg orally three times a day, or vancomycin 125 mg orally, four times a day for 10 days; metronidazole is the preferred treatment. Retesting for C. difficile is unnecessary if symptoms resolve.
Ten to 20 percent of patients may have a recurrence with the same organism within 14 to 30 days of treatment. Beyond 30 days, a recurrence may be a relapse or reinfection of C. difficile. If the previous treatment was metronidazole, low-dose vancomycin 125 mg four times daily for 21 days may be an effective choice. An alternative treatment combines vancomycin 125 mg four times daily and rifampin 600 mg orally twice a day for 10 days.
There is no evidence to support the effectiveness of eating yogurt or taking lactobacillus. Other experimental treatments involve the administration of yeast Saccharomyces boulardii with metronidazole or vancomycin and biologic vaccines to restore the normal GI flora.
© Doctor-clinic.org. All rights reserved.
Bookmark This Page: